Drug dosing error with drops: severe clinical course of codeine intoxication in twins.

Details

Serval ID
serval:BIB_115634C23B4C
Type
Article: article from journal or magazin.
Publication sub-type
Case report (case report): feedback on an observation with a short commentary.
Collection
Publications
Title
Drug dosing error with drops: severe clinical course of codeine intoxication in twins.
Journal
European Journal of Pediatrics
Author(s)
Hermanns-Clausen M., Weinmann W., Auwärter V., Ferreirós N., Trittler R., Müller C., Pahl A., Superti-Furga A., Hentschel R.
ISSN
1432-1076 (Electronic)
ISSN-L
0340-6199
Publication state
Published
Issued date
2009
Volume
168
Number
7
Pages
819-824
Language
english
Notes
Publication types: Case Reports ; Journal ArticlePublication Status: ppublish
Abstract
In spite of the lack of evidence for its efficacy, and of sporadic reports of severe adverse events, codeine is still widely used as an antitussive agent in children. A 3-year-old boy (twin 1) was found lying in vomit and apnoeic at night; he was resuscitated and immediately transferred to our paediatric intensive care unit (PICU). Two and a half hours later, his twin brother (twin 2) was found dead in his bed at home. Twin 1 required mechanical ventilation for 3 days, but he eventually made a full recovery; autopsy in twin 2 showed massive aspiration of gastric content. History revealed that the monozygotic twins had an upper respiratory tract infection for several days and had both been given codeine at a dose of "10 drops per day" by their mother. The blood of both twins was found to contain high levels of codeine and its metabolites. The weight of "10 drops" was determined experimentally and was found to range from 494 to 940 mg. Thus, the highest possible dose given by mother was 23.5 mg of codeine instead of the recommended 10 mg. The twins had identical CYP2D6 gene polymorphisms corresponding to the "extensive metaboliser" type. Conclusions: Because of the variability of drop size drug dosage, dosage "by drops" is unprecise and may result in accidental overdose. The combination of repeated overdosing and extensive metabolism to morphine is likely to have caused apnoea in these twins. These cases illustrate the danger of codeine as an antitussive in young children.
Keywords
Administration, Oral, Antitussive Agents/administration & dosage, Antitussive Agents/adverse effects, Child, Preschool, Codeine/administration & dosage, Codeine/adverse effects, Cytochrome P-450 CYP2D6/genetics, Fatal Outcome, Genotype, Humans, Male, Overdose/complications, Polymorphism, Genetic, Respiration, Artificial/methods, Respiratory Aspiration/etiology, Respiratory Aspiration/physiopathology, Treatment Outcome, Twins, Vomiting/chemically induced, Vomiting/complications
Pubmed
Create date
14/03/2011 16:09
Last modification date
20/08/2019 12:38
Usage data